Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Children's Health

Accidental Extra Shot of DPT & OPV

09/30/2010

Question:

Hello, my 2 year old son was accidentally given an extra dosage of OPV and DPT, he got the last shot in January 2010 but there was some mix up in his records (alluding to the fact that he did not get it at 18mnths) that was discovered only after he had got it again in September 2010. As expected, I am really traumatized and worried about possible implications

Answer:

I am happy to say that there really will be no troublesome side effects at all apart from injection site tenderness. Essentially he has received an extra boost to his immunity against diphtheria, a serious respiratory illness in the young. Pertussis also called whooping cough that is so dangerous to small children and that is making a big comeback with so many unimmunized children and adults. Tetanus which won't hurt at all given the active exploration toddlers do that can lead to many a puncture wound, and finally polio. I think the worst things are the needless painful shot and the waste of vaccines. You should not have to pay for them either since it was the practice's errors in recording. If they did charge you, you should insist on a refund.

It is far better from a health and safety point of view to have an extra vaccine than too few. I hope this allays your fears!

For more information:

Go to the Children's Health health topic, where you can:

Response by:

Mary M Gottesman, PhD, RN, CPNP, FAAN Mary M Gottesman, PhD, RN, CPNP, FAAN
Professor of Clinical Nursing
College of Nursing
The Ohio State University